Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Sep, 2001, Volume 69, Issue 5

Efficient Design with Interdependent Valuations
p. 1237-1259

Philippe Jehiel, Benny Moldovanu

We study efficient, Bayes‐Nash incentive compatible mechanisms in a social choice setting that allows for informational and allocative externalities. We show that such mechanisms exist only if a congruence condition relating private and social rates of information substitution is satisfied. If signals are multi‐dimensional, the congruence condition is determined by an integrability constraint, and it can hold only in nongeneric cases where values are private or a certain symmetry assumption holds. If signals are one‐dimensional, the congruence condition reduces to a monotonicity constraint and it can be generically satisfied. We apply the results to the study of multi‐object auctions, and we discuss why such auctions cannot be reduced to one‐dimensional models without loss of generality.

Log In To View Full Content